08 July, 2011
5-HTP & Lexapro
Serotonin is a brain chemical that helps regulate functions like mood and sleep cycles. Low serotonin has been linked to anxiety, depression and a number of other mental health conditions. Substances that increase serotonin levels, such as 5-HTP and Lexapro, are a common treatment for these conditions. Learning about your treatment options allows you to choose the safest and most effective therapy. To avoid life-threatening complications, never combine 5-HTP and Lexapro.
Serotonin plays an important role in nerve transmission in the brain. Both 5-HTP and Lexapro increase levels of serotonin, albeit in different ways. 5-HTP provides tryptophan -- the raw material needed to produce serotonin -- while Lexapro prevents the reuptake of the neurotransmitter into synaptic neurons. Both substances are used for similar conditions, such as depression or anxiety. 5-HTP is derived from the Griffonia simplicifolia plant and is sometimes marketed as an appetite suppressant or natural mood booster, though it has not been approved by the FDA for these uses.
Side Effects and Interactions
Lexapro can cause unwanted side effects in some users including extreme fatigue, dry mouth, diarrhea, decreased sex drive and insomnia, according to eMedTV. Combining Lexapro with other serotonergic drugs like 5-HTP can cause a potentially fatal condition known as serotonin syndrome. According to the University of Maryland Medical Center, symptoms of serotonin syndrome include rapidly fluctuating heart rate, hot flashes, mental changes and coma.
To prevent serious complications, never combine Lexapro and 5-HTP. Don’t stop taking Lexapro abruptly without a doctor’s supervision, and ask your doctor before taking 5-HTP if you have recently quit Lexapro. Follow dosing instructions closely and seek immediate medical attention if you experience symptoms of serotonin syndrome such as increased body temperature, vomiting, rapid heartbeat or hallucinations. Rarely, this condition may occur in people taking Lexapro or other antidepressant medications.
Like other dietary supplements, 5-HTP is not regulated closely by the FDA and may contain unknown contaminants. In 1989, an impurity known as Peak X was identified in tryptophan supplements and later linked to an outbreak of eosinophilic myalgia syndrome, or EMS, according to the University of Maryland Medical Center. While no further cases of EMS have been identified, Peak X has been found in 5-HTP supplements in the United States. To help reduce the risk of contamination, only buy 5-HTP from reliable sources.
- deeepblue/iStock/Getty Images